View unanswered posts | View active topics It is currently Sat Oct 25, 2014 3:47 am



Reply to topic  [ 12 posts ] 
 Park meds and Lewys??? Help.... 
Author Message

Joined: Thu Sep 14, 2006 7:02 pm
Posts: 2
Post Park meds and Lewys??? Help....
First, hello to alll and of course.....why couldn't I find this site 4 months ago.!!

My stepmothers new dr wants me to put her on new meds and I just don't know what to do. She is in last stages of lewys.

He is a new dr for her because I brought her to a nursing home closer to me last month. I had taken her off aricept and nameda four months ago at the other place because they were making her very tense and they were not helping. She didn't really digress that much after going offf meds.....she relaxed and likes to sleep a little more....that's it.

She has not able to feed herself, doesn't know anyone anymore, cannot walk, has been incontinate....everything....she's very zombie like since last December...she does respond back to a person a little...her disease is 8 years old...I'm the one that diagnosed the lewys back in the spring, her reg dr thought she simply had Alz.... She has gone down hilll very fast since last December....

The DR wants her on Requip for Parkinson like symptoms. I want her to be on comfort measures only. Where can I find out what Requip would do? I looked it up but don't really see what it does to Lewys patients. I keep seeing that Park's meds are not good for Lewys....does that mean Requip?

She and my dad told us.....when the end is near, leave us alone and let us go. She's having a hard time swallowing like....she always hated taking pills and she always took little sips. She chews her food to death and will play with a piece for minutes before she'll let you give her more. She'll hold the food for several seconds and then finally swallow it. She's very thin now and getting dehydrated because she's not eating.

Dr says Requip might have her talking back to me??? I'm like Dude, she hasn't addressed anyone in months she just babbles a little. It made me cry, I've been through so much...my dad just died back in January so I want to do the right thing but I'm very confused now.


Thank you for helping me , Sara Graham


Fri Sep 15, 2006 9:45 am
Profile

Joined: Tue Jun 27, 2006 12:43 am
Posts: 47
Location: Boulder, CO
Post 
I'm sorry to hear what you are going through. My husband has
Lewy Body Disease and Parkinsons. I've always been told not to use
Parksinons medication for him because it conflicts with LBD.

However, since your stepmother is in the condition she is...it may be
worth a try to make things more comfortable for her. I would ask
the doctor how long it would take for the Requip to take affect. I
would then monitor her and if she changes for the worse drastically, I
would have her removed from it.

How did you diagnose your stepmother yourself? It is very difficult
to determine this disease. I am just very curious.

Good luck with your decision

Fran


Last edited by Fran Schneider on Mon Oct 09, 2006 12:21 am, edited 1 time in total.



Sat Sep 16, 2006 12:26 am
Profile

Joined: Thu Sep 14, 2006 7:02 pm
Posts: 2
Post 
Fran, I read a very enlightening book by some excellent researchers....now I can't find it on the table here. Anyhow, they mentioned the LEWYS body symptoms and I realized it painted a model picture of what was going on with my stepmother.

Thank you for your answer! What I can't find an answer for though is, what is Requip supposed to do for LEWYS? Even the dr can't really tell me....he just said try it. My stepmother doesn't want to prolong her life at all. That is what I'm grappling with. She's insisted on no feeding tubes, no ensure, no little ways of helping her. She wants to die. Sara


Sat Sep 16, 2006 12:46 am
Profile

Joined: Tue Jun 27, 2006 12:43 am
Posts: 47
Location: Boulder, CO
Post 
The only people I know who are taking Requip are Parkinson patients.
I'm surprised your doctor would prescribe this for your mother not
knowing how it will affect her; especially if he knows she may have
LBD.

Has your doctor confirmed that she has LBD??? I cannot tells you how
it would affect LBD other than Parkinson medication is not good for LBD.

The key thing here is does she have LBD??? She has to be diagnosed
with that first before you can make a decision.

Fran


Sat Sep 16, 2006 5:06 pm
Profile

Joined: Tue Sep 26, 2006 5:13 pm
Posts: 18
Post trial and error
I can tell you for sure not much information that is concrete is out there about LBD. Frankly, I think you are your stepmother's best advocate. You know best the day to day changes. My mother, who has most of her problem with her gait has been put on sinimet. Her neurologist who seem smart enough (he diagnosed her) seem to think it will help. Of course she took another face down fall last night 10 days after being on the medication so maybe he is wrong.


Thu Sep 28, 2006 2:37 pm
Profile

Joined: Wed Aug 16, 2006 10:27 am
Posts: 7
Post 
Sara,
Your description of your stepmother's current condition sounds exactly like my dad's. He first displayed symptoms in 2000. Back surgery caused an obvious decline. 3 days on Risperdol (an anti-psychotic) landed him in the ER nearly comatose, with a sharp regression. He went from the hospital to a nursing home where he's been for a little over 1 1/2 years. I looked up his current medications. Sounds like a lot . . . scary. I struggle, too, with giving him all these meds. I have family members in the medical field that feel certain he would be much worse off without them. But I do think there will come a time soon when there will be no point in continuing them. He, too, is having swallowing/choking issues. He is only able to mumble, usually incoherently. He has continual hallucinations (not frightening to him). His legs seem to be permanently bent. The good news is he always recognizes us and still smiles and laughs. I have 6 siblings and we rotate visits so that he and Mom are visited daily. We're very fortunate he has long-term care insurance, as the cost is $70,000 a year and it pays about 50%. We feel we're doing the best we can for him. Meds are:
Sinemet and Comtan (for Parkinson's)
Seroquel (anti-psychotic)
Exelon (Alzheimer's)
Docusate (stool softener)
Hydrochlorothiazide (diuretic)
Toprol (blood pressure)
Aspirin

Cathy


Fri Sep 29, 2006 10:44 am
Profile

Joined: Wed Aug 16, 2006 10:27 am
Posts: 7
Post 
P.S.
They told us that Requip is actually a combo pill - it combines the Sinemet and Comtan, but the nursing home pharmacy did not carry it, so they give him the two pills separately. (???) My husband reminds me . . . they are "practicing" medicine - they don't always have it figured out.


Fri Sep 29, 2006 10:52 am
Profile

Joined: Thu Sep 07, 2006 7:40 pm
Posts: 64
Location: Chelmsford, MA
Post 
Cathy,
I am so sorry for what you are going through. I too am going through this with my Mom. she is almost 79 and the Doctor is just now talking about LBD. She is going downhill very quickly. One of her biggest complaints that she goes on and on about right now is saying she is not moving her bowels. She will go twice, but feels it's not good enough....and her stomach pains...Is this something that happens with LBD? I see that you are using a stool softener also. My Mom is on ExLax 1X week and stool softener every day. I was just curious and when I read your list of meds you had listed, I was just curious....
Thanks,
Diane


Sat Sep 30, 2006 12:03 am
Profile

Joined: Wed Aug 16, 2006 10:27 am
Posts: 7
Post 
Diane,
I believe constipation is a pretty common problem with LBD, especially as it progresses. In addition to the stool softener, they give him prune juice. If he goes a couple days without a BM the nurses give him personal assistance, bless their dear souls! Irene can probably give some good advice on this subject as well.

Cathy


Sat Sep 30, 2006 9:26 pm
Profile
Post 
Hi,
Yes this is a real problem for LBD and as it progresses so do the problems, Towards the end I was giving fleet enemas every 3 days, but prior to that we used a fiber product, plus lots of frest fruits.


Sun Oct 01, 2006 12:52 pm

Joined: Tue Sep 26, 2006 5:13 pm
Posts: 18
Post constipation situation
my goodness, I can't believe how much I read hear and say ...ya my mom does that too!
For the past couple of years she has moaned and groaned about constipation......"I have to go but I can't" and "I went but I don't feel like it was enough" and more.
I used to role my eyes and poor the stool softener or toss her another pill. now I see it is part of the big picture. It is sad to think how much I thought was in my mom's control and I now know really never was. I feel like I should go up to her (and I sometimes do) everyday and tell her how sorry I am for not seeing how much she hurts and how much out of her control this all is.


Tue Oct 03, 2006 2:26 pm
Profile
Post 
Dear Maureen,
Just sharing with your Mother how hard it must be for her, I am willing to bet means so very much to her, I think LBD is such a misunderstood disease by all starting with us caregivers and when we start to see the light we start being the fighting advocate for our loved one's! :D


Tue Oct 03, 2006 2:39 pm
Display posts from previous:  Sort by  
Reply to topic   [ 12 posts ] 

You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Powered by phpBB © 2000, 2002, 2005, 2007 phpBB Group.
Designed by STSoftware for PTF.
Localized by MaĆ«l Soucaze © 2010 phpBB.fr